FOLLOW UP- SLOW-HEALING SPLIT LIP

Another consideration in the case of the boy with a split lip that wouldn’t heal (Item 99-6) is an allergic reaction to the continued use of bacitracin/ neomycin/polymyxin B cream (Neosporin). A number of my patients have used Neosporin first, only to come in later with worsening symptoms. Once they stop using the cream, the reaction ends.
—Jeanene Kennett, FNP, Nixa, Mo.

Allergic reactions to neomycin are quite common. Neomycin is an antibacterial that is used widely in topical creams, ointments, lotions, eye preparations, and eardrops. It is also used as a preservative in some vaccines and commonly found in combination preparations with other antibacterials and corticosteroids. If allergic contact dermatitis from neomycin is suspected, allergy patch testing can be done.
—Jeffrey Weinberg, MD (101-23)

Loading links....
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters